Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Does anyone have experience with Low Dose "Long Term" Prednisone


10-16-2011, 09:13 AM   #1
stevo70
New Member
 
Join Date: Dec 2010
Does anyone have experience with Low Dose "Long Term" Prednisone

Hello everyone,

I am wondering if someone with experience in this area may be able to give me some advice.

I was diagnosed with Crohns in 2007 and put on a course of Pred along with Mesalamine at the time. The Pred brought on a remission and everything was good until June last year.

In June I had a flare-up and the GI put me on "Infliximab" Infusions every 8 weeks with Methotrexate once a week. My only symptom of crohns was severe iron deficiency and to be honest the Infliximab did nothing to stem the loss of iron in my blood. After 5 months on Infliximab I was diagnosed with Testicular Cancer and ceased the drug immediately.

Following Surgery and Chemotherapy (Currently in Remission) my GI tried me on Azathioprine however I ended up in hospital after 2 weeks with the beginning of Pancreatitis. Obviously I wont be going on that again.

My GI is now suggesting that low dose (5mg or less) Prednisone indefinately may be the answer. I have done a couple of courses of Pred lately and to be honest it works fantastic. I cycle down to low dose ASAP and dont seem to be having to much dramas.

My concern is even on a low dose (and from the experience I am gaining using Pred I think I may get away with less than 5mg daily as I am currently taking 2.5mg per day till I see the GI and it seems to be maintaining my iron levels). Will this much eventually cause major problems in the future?

I read so many horror stories about Pred I worry something will eventually happen however thus far my only comments are positive..

If anyone has long term experience with Pred (Particulary more than 5-10 years) I would love to hear how it has affected them.

Many Thanx, Stevo.
10-16-2011, 10:46 AM   #2
Mapper
Member
 
Join Date: Sep 2011
Location: Kingston-upon-Thames, United Kingdom
I have an old family friend who has been taking low dose prednisone for at least 20 years, probably more. I think she takes 5mg every other day. I don't know exactly what her problem is, something to do with her eye, but if she wasn't on it, she would be dead because there is no other option for her condition. She is fairly healthy, but she is quite overweight with moon face and thinning of the bones. She is nearly 70 and is active. She also has SAD, but don't know if that would be caused by the prednisone. That's about all I know, I'm afraid. Are you able to try Methotrexate? I had the same problem with Imuran, but I've been fine on the Methotrexate so far.
10-16-2011, 10:19 PM   #3
David
Co-Founder
 
David's Avatar
 
Join Date: Feb 2006
Location: Naples, Florida
A little tidbit for you from the vitamin and mineral side of things related to Prednisone:

Prednisone causes decreased absorption of calcium and phosphorus from the small intestine. It also causes increased losses of calcium, zinc, potassium and vitamin C. With continual use of high doses of prednisone, the result may be bone loss and development of bone disease. Protein needs also are increased for people taking prednisone because it increases protein breakdown in the body.
Source

IF you decide to go on pred long term, I'd suggest discussing how to proactively deal with those issues with your doctor or a good nutritionist.
__________________
It's good to be back
10-16-2011, 11:52 PM   #4
tiloah
Senior Member
 
tiloah's Avatar
 
Join Date: Jun 2010
Location: Seattle, Washington

My Support Groups:
Hi Stevo,

First off I just want to say I'm glad to hear your cancer is in remission and I hope it stays that way. Is the cancer the reason they didn't want to put you back on Infliximab?

Some of the long term effects of Prednisone usage include bone thinning and hypertension. Like David said, you can help minimize this with lifestyle changes. I hope if you do go with the long term Prednisone, it works well for you with minimal side effects. Good luck.
10-17-2011, 07:22 AM   #5
stevo70
New Member
 
Join Date: Dec 2010
Thanx for the replies everyone. I visited my GI today and decided before I start the Low Dose Long Term Pred that we would give the alternate immuno-modulator Methotrexate a go.

I was on this with the infliximab however at a lower dose than I will be trying on this occasion. Unfortunately today, my blood tests came back with a decrease in iron and Haemoglobin so we need to give something else a go as I don't tolerate Imuran.

In answer to the question "am I off Infliximab because of the cancer" the answer is yes. My Oncologist allowed me to try Imuran as he says there is a lesser risk of cancer type complications than with the anti TNFa therapies. Having said this there is a very real chance that if nothing else works I may end up back on Infliximab some time next year. Strange I need to take such risks considering generally I feel in perfect health if not for the blood loss causing the anemia. The Prednisone will be slowly weened away for now however I am sure I will be back on it some day.

Thanx again

Stevo70
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Does anyone have experience with Low Dose "Long Term" Prednisone
Thread Tools


All times are GMT -5. The time now is 01:54 AM.
Copyright 2006-2017 Crohnsforum.com